This article was medically reviewed by Encompass Health Pharmacy Director Shawn Myers, R.Ph., MBA.
Over-the-counter (OTC) pain relievers are widely used to treat everything from headaches and muscle soreness to fever and cold and flu symptoms. With so many on the market, how do you know which to take? While all OTC pain relievers are generally used for the same purposes, they have key differences. Below is helpful information to help you choose which one to take. However, you should always consult your doctor before starting or changing any medications and follow dosing instructions.
The Four Most Common OTC Pain Relievers
Ibuprofen, aspirin, naproxen and acetaminophen are the most common OTC pain relievers, but you might better recall these medicines by their brand name. Common brand names for each include:
- Aspirin: Bayer, Anacin Aspirin Regimen and Bufferin; popular brand names that combine aspirin with other compounds include Alka-Seltzer and Excedrin
- Ibuprofen: Advil, Motrin and Midol
- Naproxen: Aleve
- Acetaminophen: Tylenol; acetaminophen is also a key ingredient in the popular cold and flu medications DayQuil and Nyquil
NSAIDs vs. Acetaminophen
Ibuprofen, aspirin and naproxen are in the same drug class known as non-steroidal anti-inflammatory drugs (NSAIDs).
NSAIDs reduce inflammation by blocking the enzymes outside our body’s central nervous system that cause inflammation. These enzymes are called cyclooxygenase (or abbreviated as COX-1 and COX-2), and they produce prostaglandin, the culprit behind inflammation.
Unlike the other three OTC medications, acetaminophen is not an NSAID. Acetaminophen is in a drug class called analgesics and is somewhat of a mystery. Experts are not quite sure how it works, but it is suspected that acetaminophen blocks cyclooxygenase inside the brain instead of outside like NSAIDs. This crucial difference means that acetaminophen isn’t effective for inflammation-related problems.
Knowing how OTC works is certainly helpful, but to help you choose, consider the pros and cons of each.
Tried and true, aspirin has been around for more than a century. Also known as acetylsalicylic acid, aspirin is used to treat pain, fever and inflammation.
- Aspirin has the added benefit of supporting heart health because it blocks thromboxane A2, which helps prevent blood clots.
- Taking a daily low-dose of aspirin can reduce the risk of heart attack and stroke and it can reduce the risk of another stroke for people with a history of stroke due to blood clots.
- Additionally, aspirin can be used to reduce the risk of fatality when taken during a heart attack.
- Aspirin has also proven effective at relieving symptoms of arthritis.
- Aspirin carries a higher risk of stomach ulcers and abdominal bleeding.
- During a stroke, aspirin can increase the risk of bleeding into the brain.
Setting the standard
Every Encompass Health inpatient rehabilitation hospital across the country has pharmacists on staff. Here's why that's important.Read the article
Acetaminophen is commonly used for headaches, fevers, body aches, relief of cold and flu symptoms and menstruation pain.
- Acetaminophen is so widely used because it’s not only effective at reducing fever and relieving mild to moderate pain, but it also has fewer side effects than other OTC medicines.
- It can be safely combined with most other common medicines including NSAIDs. That’s why you’ll find it as an active ingredient in many medicines used to relieve discomfort related to the common cold and flu.
- Unlike NSAIDs, acetaminophen isn’t associated with heart attack or stroke risk.
- Acetaminophen is also known to be gentler on the stomach making it the preferred choice for those with reflux or stomach ulcers.
- Studies find that intermittent acetaminophen use is safe for pregnant or nursing mothers.
- Because acetaminophen doesn’t reduce inflammation, it’s less effective for pain caused by inflammation like arthritis and injuries.
- It does present some risk for liver damage. Therefor doctors recommend against consuming alcohol with acetaminophen.
Ibuprofen is a versatile pain reliever used to treat inflammation and fever and can also be used to relieve symptoms of menstruation cramps, migraines and arthritis.
- Ibuprofen is better than acetaminophen for inflammatory-related pain, injury or disease.
- It’s a fast-acting NSAID that provides relief quicker than its counterpart naproxen.
- Because it works faster and is better at relieving acute pain, it’s the preferred choice for new injuries.
- Ibuprofen can cause stomach irritation. It’s not recommended for those with kidney and liver problems.
- Ibuprofen is linked to a higher risk of high blood pressure and heart attack if taken excessively.
Naproxen is an NSAID used to treat the same symptoms and conditions as ibuprofen, but they aren’t exactly the same.
- Naproxen takes longer to work, but lasts longer than ibuprofen, meaning you don’t have to take it as often.
- Because it’s long-lasting, naproxen is better for chronic pain.
- While naproxen does come with fewer side effects than ibuprofen, it poses a greater risk for gastrointestinal issues.
When choosing an OTC pain reliever, it’s important to consider other factors including your age, health history, current medications and prescriptions. Always speak with your doctor first. If you need last-minute advice while shopping at your local pharmacy, you can ask the pharmacist.
The content of this site is for informational purposes only and should not be taken as professional medical advice. Always seek the advice of your physician or other qualified healthcare provider with any questions you may have regarding any medical conditions or treatments.